Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 142, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Aug 20, 2014, 2:58 PM CDT for 4 counties in Tennessee. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2014, 2:58 PM CDT (19:58 UTC)
- Expired
- Aug 20, 2014, 3:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
Counties Cumberland County, TN, DeKalb County, TN, Van Buren County, TN, White County, TN
The radar
The Nashville radar (KOHX), 113 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 3:15 PM CDT | TSTM WND DMG | 6 E Doyle, TN | TREE DOWN ON BLACKBURN MOUNTAIN ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3056 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
992
WUUS54 KOHX 201958
SVROHX
TNC035-041-175-185-202045-
/O.NEW.KOHX.SV.W.0142.140820T1958Z-140820T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
258 PM CDT WED AUG 20 2014
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN VAN BUREN COUNTY IN MIDDLE TENNESSEE...
WHITE COUNTY IN MIDDLE TENNESSEE...
SOUTHWESTERN CUMBERLAND COUNTY IN MIDDLE TENNESSEE...
SOUTHEASTERN DE KALB COUNTY IN MIDDLE TENNESSEE...
* UNTIL 345 PM CDT
* AT 257 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THE STORM WAS NEAR SPARTA...MOVING EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
SPENCER...VIRGIN FALLS STATE NATURAL AREA...PLEASANT HILL AND
INDIAN ROCK LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM WEDNESDAY
EVENING FOR CENTRAL TENNESSEE.
&&
LAT...LON 3576 8515 3576 8525 3572 8526 3564 8534
3579 8561 3579 8560 3591 8580 3604 8568
3601 8565 3605 8558 3603 8531 3600 8531
3598 8526 3602 8525 3600 8501
TIME...MOT...LOC 1959Z 286DEG 34KT 3589 8547
$$
272 follow-up statements
778
WWUS54 KOHX 202016
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
316 PM CDT WED AUG 20 2014
TNC035-041-175-185-202045-
/O.CON.KOHX.SV.W.0142.000000T0000Z-140820T2045Z/
VAN BUREN TN-WHITE TN-CUMBERLAND TN-DE KALB TN-
316 PM CDT WED AUG 20 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHEASTERN DE KALB...SOUTHWESTERN CUMBERLAND...WHITE AND
NORTHERN VAN BUREN COUNTIES...
AT 314 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR VIRGIN FALLS STATE NATURAL
AREA...MOVING EAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
PLEASANT HILL AND INDIAN ROCK LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR CENTRAL TENNESSEE.
&&
LAT...LON 3576 8515 3576 8525 3572 8526 3564 8534
3579 8561 3579 8560 3591 8580 3604 8568
3601 8565 3605 8558 3603 8531 3600 8531
3598 8526 3602 8525 3600 8501
TIME...MOT...LOC 2016Z 286DEG 34KT 3585 8528
$$
27976
WWUS54 KOHX 202029 RRA
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
329 PM CDT WED AUG 20 2014
TNC041-202040-
/O.CAN.KOHX.SV.W.0142.000000T0000Z-140820T2045Z/
DE KALB TN-
329 PM CDT WED AUG 20 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DE KALB COUNTY IS
CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR CENTRAL TENNESSEE.
LAT...LON 3576 8515 3576 8525 3564 8534 3581 8563
3582 8566 3585 8563 3585 8567 3588 8564
3589 8567 3590 8565 3598 8566 3601 8564
3605 8558 3603 8531 3600 8531 3598 8527
3602 8525 3600 8501
TIME...MOT...LOC 2030Z 286DEG 34KT 3581 8512
$$
TNC035-175-185-202045-
/O.CON.KOHX.SV.W.0142.000000T0000Z-140820T2045Z/
VAN BUREN TN-WHITE TN-CUMBERLAND TN-
329 PM CDT WED AUG 20 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHWESTERN CUMBERLAND...WHITE AND NORTHERN VAN BUREN
COUNTIES...
AT 328 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR INDIAN ROCK LAKE...MOVING
EAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR CENTRAL TENNESSEE.
&&
LAT...LON 3576 8515 3576 8525 3564 8534 3581 8563
3582 8566 3585 8563 3585 8567 3588 8564
3589 8567 3590 8565 3598 8566 3601 8564
3605 8558 3603 8531 3600 8531 3598 8527
3602 8525 3600 8501
TIME...MOT...LOC 2030Z 286DEG 34KT 3581 8512
$$
27What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 12:35 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Aug 20, 12:35 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 1235 PM CDT WED AUG 20 2014 .UPDATE...FOR 18Z AVIATION. && .AVIATION...18Z TAF DISCUSSION. VFR CONDITIONS AT ALL MIDDLE TENNESSEE TERMINALS THROUGH MOST OF THIS PERIOD. CAN EXPECT SOME TS IN THE AREA OF KCSV THIS AFTERNOON BUT SCATTERED ENOUGH TO PRECLUDE FROM PREVAILING. LOOK FOR A COUPLE HOURS OF IFR AROUND SUNRISE AT KCSV AS VIS DROPS. WINDS WILL BE LIGHT OUT OF THE SOUTHWEST. UNGER && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 27
Hazardous weather outlook, Aug 20, 5:00 AM CDT, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 500 AM CDT WED AUG 20 2014 TNZ005>011-023>034-056>066-075-077>080-093>095-211000- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON- HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH- JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON- MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD- COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES- 500 AM CDT WED AUG 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BRING HOT TEMPERATURES AND HIGH HUMIDITY LEVELS TO MIDDLE TENNESSEE FROM THURSDAY THROUGH EARLY NEXT WEEK. HEAT INDEX VALUES WILL TOP OUT IN THE 100-105 RANGE EACH AFTERNOON. 55
In the hours before
Special weather statement, Aug 20, 1:31 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
131 PM CDT WED AUG 20 2014
TNZ027-201900-
DAVIDSON-
131 PM CDT WED AUG 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON COUNTY...
AT 128 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR HERMITAGE...MOVING SOUTHEAST AT 15 MPH.
SOME LOCATIONS IN THE PATH INCLUDE OLD HICKORY...HERMITAGE AND PERCY
PRIEST LAKE.
PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.
LAT...LON 3625 8663 3624 8659 3614 8656 3614 8652
3611 8654 3610 8652 3606 8652 3606 8653
3609 8655 3604 8656 3602 8660 3616 8676
3629 8669
27Local storm report, Aug 20, 1:55 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
155 PM CDT WED AUG 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM HAIL 4 SW HARTSVILLE 36.35N 86.21W
08/20/2014 E1.00 INCH TROUSDALE TN TRAINED SPOTTER
&&
EVENT NUMBER OHX1400530
21Special weather statement, Aug 20, 2:14 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
214 PM CDT WED AUG 20 2014
TNZ008-029-202000-
SUMNER-TROUSDALE-
214 PM CDT WED AUG 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR SUMNER AND TROUSDALE COUNTIES...
AT 213 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR GALLATIN...MOVING SOUTHEAST AT 15 MPH.
SOME LOCATIONS IN THE PATH INCLUDE BETHPAGE...GALLATIN...BLEDSOE
CREEK STATE PARK...CASTALIAN SPRINGS AND HARTSVILLE.
SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
LAT...LON 3647 8620 3644 8617 3641 8597 3637 8606
3630 8613 3632 8616 3632 8619 3635 8621
3631 8626 3635 8627 3634 8630 3631 8631
3631 8635 3636 8636 3633 8640 3636 8649
3651 8639
27Local storm report, Aug 20, 2:20 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
220 PM CDT WED AUG 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM TSTM WND GST ALEXANDRIA 36.08N 86.03W
08/20/2014 E60 MPH DE KALB TN TRAINED SPOTTER
&&
EVENT NUMBER OHX1400531
21Local storm report, Aug 20, 2:25 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
225 PM CDT WED AUG 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND DMG MOUNT JULIET 36.21N 86.52W
08/20/2014 WILSON TN NWS EMPLOYEE
A FEW TREES AND POWERLINES DOWN
&&
EVENT NUMBER OHX1400532
21Special weather statement, Aug 20, 2:56 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
256 PM CDT WED AUG 20 2014
TNZ028-030-064-202030-
DE KALB-SMITH-WILSON-
256 PM CDT WED AUG 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR DE KALB...SMITH AND WILSON
COUNTIES...
AT 255 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CARTHAGE TO
WATERTOWN TO LEBANON...MOVING EAST AT 25 MPH.
SOME LOCATIONS IN THE PATH INCLUDE DIXON SPRINGS...PLEASANT SHADE...
WATERTOWN...SOUTH CARTHAGE...CARTHAGE...GORDONSVILLE...HICKMAN...
ALEXANDRIA AND LIBERTY.
SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.
LAT...LON 3638 8583 3633 8583 3629 8585 3625 8582
3624 8578 3621 8581 3613 8581 3596 8601
3611 8638 3616 8616 3636 8608 3638 8604
27The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 1:25 PM CDT | Special Weather Statement | OHX | Trousdale | 35 min |
| Aug 20, 1:31 PM CDT | Special Weather Statement | OHX | Davidson | 29 min |
| Aug 20, 1:42 PM CDT | Severe Thunderstorm Warning | OHX | Sumner, Trousdale, Wilson | 33 min |
| Aug 20, 1:46 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Rutherford, Wilson | 44 min |
| Aug 20, 1:58 PM CDT | Severe Thunderstorm Warning | OHX | Smith, Trousdale, Wilson | 47 min |
| Aug 20, 2:11 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, DeKalb, Smith, Wilson | 34 min |
| Aug 20, 2:14 PM CDT | Special Weather Statement | OHX | Trousdale | 46 min |
| Aug 20, 2:37 PM CDT | Severe Thunderstorm Warning | OHX | DeKalb, White | 23 min |
| Aug 20, 2:42 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, Coffee, DeKalb, Van Buren, Warren | 48 min |
| Aug 20, 2:54 PM CDT | Flash Flood Warning | OHX | Smith, Trousdale, Wilson | 3 hr |
| Aug 20, 2:56 PM CDT | Special Weather Statement | OHX | Smith | 34 min |
| Aug 20, 3:06 PM CDT | Special Weather Statement | OHX | Davidson | 39 min |
| Aug 20, 3:14 PM CDT | Severe Thunderstorm Warning | OHX | Rutherford, Wilson | 46 min |
| Aug 20, 3:34 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Rutherford, Williamson, Wilson | 41 min |
| Aug 20, 3:46 PM CDT | Flash Flood Warning | OHX | Wilson | 3 hr |
| Aug 20, 3:58 PM CDT | Special Weather Statement | OHX | Rutherford | 47 min |
| Aug 20, 4:02 PM CDT | Special Weather Statement | OHX | Grundy | 43 min |
| Aug 20, 4:14 PM CDT | Areal Flood Advisory | OHX | Rutherford | 3 hr |
| Aug 20, 4:15 PM CDT | Special Weather Statement | OHX | Robertson | 45 min |
| Aug 20, 4:20 PM CDT | Severe Thunderstorm Warning | OHX | Robertson, Sumner | 40 min |
| Aug 20, 4:30 PM CDT | Severe Thunderstorm Warning | OHX | Montgomery, Robertson | 45 min |
| Aug 20, 4:41 PM CDT | Severe Thunderstorm Warning | OHX | Sumner | 34 min |
| Aug 20, 4:44 PM CDT | Areal Flood Advisory | OHX | Montgomery, Robertson, Sumner | 3 hr |
| Aug 20, 4:54 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Montgomery, Robertson | 21 min |
| Aug 20, 5:08 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Robertson, Sumner, Trousdale, Wilson | 37 min |
| Aug 20, 5:33 PM CDT | Areal Flood Advisory | OHX | Davidson, Robertson, Sumner, Wilson | 3 hr |
| Aug 20, 5:40 PM CDT | Special Weather Statement | OHX | Montgomery | 35 min |
| Aug 20, 5:56 PM CDT | Special Weather Statement | OHX | Stewart | 34 min |
| Aug 20, 6:05 PM CDT | Special Weather Statement | OHX | Davidson | 40 min |
| Aug 20, 6:27 PM CDT | Special Weather Statement | OHX | Cheatham | 48 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.